Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 7, 2017, 2:44 PM PST for Madera County, California. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2017, 2:44 PM PST (22:44 UTC)
- Expired
- Feb 8, 2017, 2:45 PM PST
- In force
- 24 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Madera County, CA
The radar
The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 725 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WGUS56 KHNX 072244
FFWHNX
CAC039-082245-
/O.NEW.KHNX.FF.W.0018.170207T2244Z-170208T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE San Joaquin Valley CA
244 PM PST TUE FEB 7 2017
The National Weather Service in Hanford CA has issued a
* FLASH FLOOD WARNING FOR A DAM FAILURE AFFECTING...
Northeastern Madera County in central California...
* Until 245 PM PST Wednesday
* At 242 PM PST...THE Madera County REPORTED THAT the earthen dam on
Lewis Fork north of Yosemite Forks has or will fail shortly.
THIS IS AN EMERGENCY!
ALL PERSONS LIVING WITHIN THE FLOOD PLAIN DOWNSTREAM of the Cedar
Valley neighborhood SHOULD BE PREPARED TO EVACUATE. RESIDENTS ARE
URGED TO FOLLOW SPECIFIC INSTRUCTIONS FROM LAW ENFORCEMENT AND LOCAL
EMERGENCY MANAGEMENT OFFICIALS CONCERNING REQUIRED EVACUATIONS.
UPDATES WILL BE BROADCAST ON NOAA WEATHER RADIO AND ALL MEDIA
STATIONS AND BE AVAILABLE ON FACEBOOK AND TWITTER.
LAT...LON 3743 11963 3732 11960 3732 11966 3735 11965
3737 11964 3738 11963 3743 11965
$$
jm2 follow-up statements
954
WGUS76 KHNX 080247
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
647 PM PST TUE FEB 7 2017
CAC039-082245-
/O.CON.KHNX.FF.W.0018.000000T0000Z-170208T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madera CA-
647 PM PST TUE FEB 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST
WEDNESDAY FOR NORTHEASTERN MADERA COUNTY...
At 641 PM PST, Doppler radar indicated heavy rain across the warned
area. Flash flooding remains likely due to the earthen dam on the
Lewis Fork north of Yosemite Forks. This remains a dangerous
situation from the dam down to Oakhurst for the rest of this
evening. Again, more moderate to heavy rain is moving into this area
of Madera County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground if necessary. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3743 11963 3732 11960 3732 11966 3735 11965
3737 11964 3738 11963 3743 11965
$$
KPL980
WGUS76 KHNX 080435
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
835 PM PST TUE FEB 7 2017
CAC039-080439-
/O.CAN.KHNX.FF.W.0018.000000T0000Z-170208T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madera CA-
835 PM PST TUE FEB 7 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN MADERA COUNTY IS
CANCELLED...
The Madera County Sheriff's Office reports that water has receded
surrounding the earthen dam. Flooding is no longer expected to pose
a threat along the Lewis Fork tonight. Please continue to heed any
remaining road closures or debris flows in this area.
Again, this is no longer poses a high threat. Therefore, the Flash
Flood Warning has been cancelled.
LAT...LON 3743 11963 3732 11960 3732 11966 3735 11965
3737 11964 3738 11963 3743 11965
$$
KPLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:12 AM PST, 11 hours 32 minutes earlier.
Area forecast discussion, Feb 7, 3:12 AM PST, 11 hours 32 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 312 AM PST Tue Feb 7 2017 .SYNOPSIS...A moist and warm Pacific weather system will bring heavy precipitation to the central and northern parts of the region today through Tuesday night. Wednesday should provide a brief break before yet another another system moves through Thursday and Friday. High pressure will build over the region next weekend with dry weather. && .DISCUSSION...The next atmospheric river has indeed made inroads into the forecast area this morning and it looks like it could be a real doozy of a rain maker in the Sierra and foothills. Radar shows a typical AR signature with the higher elevations showing enhanced echoes as the airmass wrings out its copius amounts of moisture. Water vapor imagery shows a deep fetch of moisture extending back out to near Hawaii and this indicates what used to be called a typical "Pineapple Express". Winds this morning have been very strong and blustery over the east slopes of the Sierra where Bear Peak has gusted to 101 mph and more recently Blue Max gusted to 99 mph. Thus far, these damaging winds have remained over the mountains however we are monitoring to see if they surface along the Highway 14 or US 395 corridors. A wind advisory is in place for all of these areas today. This system is very warm with Mt.Pinos Nordic ski area's temperature rising to 38 degrees at the 8400 foot elevation. Farther north in the Sierra snow levels are holding at around 6500 feet north of Kings Canyon however they will undoubtedly rise today as warmer air continues to be ushered in on southwest winds. Forecast models keep the heaviest rain targeting areas from Kings Canyon north this morning however by this afternoon the precipitation will take aim on the Sierra in Tulare County. Forecast rain amounts reach a maximum around 7 inches in Yosemite Park, however amounts of 4-5 inches area expected as far south as Sequoia. Needless to say, flooding is a major concern for today and tonight as the high snow levels and heavy rains will combine to create significant run off down into the foothills and adjacent San Joaquin Valley floor. Flood watches are in place for the Sierra, foothills and much of the San Joaquin Valley where rainfall amounts of .75' to as much as 1.75" are likely along the east side from Tulare county northward. So when does this latest river run its course? Models keep the precipitation going in the Sierra into early Wednesday and then slowly shift the moisture north during the day. A short break in the wet pattern looks to occur from Wednesday afternoon through Thursday afternoon before the next system arrives Thursday night and Friday. Models then build a high amplitude ridge over the West coast Saturday and keep it in place through early next week. && .AVIATION... Widespread precipitation with mountain obscuring IFR conditions in the Sierra Nevada and adjacent foothills. Local MVFR conditions in rain across the San Joaquin Valley. The Kern County Deserts will mostly remain in VFR conditions for the next 24 hours. Wind gusts around 50 to 70 kt can be expected over the mountain ridges and through the passes in Kern County through this evening. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flood Watch through this evening CAZ089-090-093-094-096-097. Wind Advisory until 7 PM PST this evening CAZ095-098-099. Wind Advisory until 4 PM PST this afternoon CAZ089>091-093. && public...Dudley avn/fw...DCH synopsis...Dudley weather.gov/hanford
In the hours before
Local storm report, Feb 7, 11:47 AM PST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1147 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM DEBRIS FLOW 2 SW MIDPINES 37.52N 119.94W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.521456 -119.938953. CHP
REPORTS 3/4 OF LAND BLOCKED DUE TO
LANDSLIDE.
&&
WPLocal storm report, Feb 7, 11:49 AM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1149 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FLOOD 3 ENE AUBERRY 37.09N 119.44W
02/07/2017 FRESNO CA LAW ENFORCEMENT
REPORTED AT 37.086870 -119.437874. ROAD
CLOSED DUE TO BRIDGE COLLAPSE. REPORTED BY
CHP.
&&
WPLocal storm report, Feb 7, 12:13 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1213 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLOOD 1 SSE MARIPOSA 37.47N 119.96W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
49 CENTER IN MARIPOSA IS CLOSED DUE TO
FLOODING. REPORTED BY MARIPOSA SHERIFF.
&&
WPLocal storm report, Feb 7, 12:15 PM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1215 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM DEBRIS FLOW MARIPOSA 37.48N 119.96W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.481902 -119.963268. ROCK
SLIDE. WEST BOUND LANE COMPLETELY BLOCKED.
REPORTED BY CHP.
&&
WPLocal storm report, Feb 7, 2:05 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
205 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG 3 SSW BASS LAKE 37.27N 119.57W
02/07/2017 MADERA CA LAW ENFORCEMENT
REPORTED AT 37.273765 -119.573960. TREE DOWN
ACROSS BOTH LANES. REPORTED BY CHP.
&&
WPLocal storm report, Feb 7, 2:42 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD 3 WNW MIDPINES 37.56N 119.97W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.561844 -119.968917. CREEK
OVERFLOWED AND FLOODED ROADWAY. ROAD NOT
PASSABLE. REPORTED BY CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 10:09 PM PST | Wind Advisory | HNX | 23 hr | |
| Feb 7, 10:28 AM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tulare | 107 min |
| Feb 7, 11:56 AM PST | Flash Flood Warning | HNX | Fresno, Madera, Mariposa, Merced, Tulare, Tuolumne | 109 min |
| Feb 7, 12:31 PM PST | Areal Flood Advisory | HNX | Tulare | 59 min |
| Feb 7, 1:32 PM PST | Areal Flood Advisory | HNX | Tulare | 118 min |
| Feb 7, 1:49 PM PST | Flash Flood Warning | HNX | Fresno, Madera, Mariposa, Merced, Tulare, Tuolumne | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.